Colorado, 2021Debris Flow in Colorado, July 17, 2021
July 17, 2021 · NWS GJT · 1 event in 1 county or zone
Monsoonal moisture was once again advected into southwest Colorado as the area of high pressure drifted north. This abundance of moisture combined with weak instability to fuel scattered to numerous showers and thunderstorms over the southern mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture was once again advected into southwest Colorado as the area of high pressure drifted north. This abundance of moisture combined with weak instability to fuel scattered to numerous showers and thunderstorms over the southern mountains. Some storms produced heavy rain which led to localized debris flows across portions of the Southwest San Juans.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 2:17 PM MST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 17, 2:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
317 PM MDT Sat Jul 17 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 316 PM MDT Sat Jul 17 2021
The 17/12Z H500 hand drawn map is showing what models predicted
putting the SubTrop High over the Southern Rockies. This of
course is a more favorable position for moisture advection on the
upstream side of the high into the 4 Corners. Low level pressure
plots also showed an a favorable gradient for moisture advection
up the Colorado River Valley with dew points in the upper 40s to
lower 50s in the desert valleys. This has lead to some decent ML
CAPE near 1000 j/kg with some stronger convective development
compared to yesterday. Shear remains fairly weak aloft so most of
the storms are vertically stacked and expect moderate to heavy
rainfall to be the main threat as hail is likely melting on the
way down. Farther north the wave entering SW Utah 24 hours ago is
moving through our NE CWA and has a bit more organization with
some gusty winds and likely some smaller hail reaching the ground.
Water vapor and forecast PVU fields are not hinting at any waves
upstream attm. The SubTrop High is building out of the Southern
Rockies into the Eastern Great Basin over the next 24 hours. This
will bring subsidence and some temporary drying leading to a
noticeable downturn on showers and thunderstorms over the northern
2/3 of the CWA where mainly only isolated to widely scattered
storm are forecast. Moisture lingers over our southern boundary so
storm formation over the San Juans remains likely in the
afternoon with a few storms drifting southward over the valleys.
The drying and subsidence looks to bring the warmest day of the
forecast in for Sunday and looks on track.
.LONG TERM...(Monday through Saturday)
Issued at 316 PM MDT Sat Jul 17 2021
A fairly amplified mid-level height pattern across the western CONUS
to start the week becomes more zonal and elongated as the week
progresses. As this transition occurs, a deeper plume of monsoonal
moisture will become entrained underneath the ridge sitting
overhead. By mid-week, the latest 12Z EC ensemble mean depicts PWATs
increasing to 150-175% of normal across a large portion of eastern
Utah and western Colorado. This will result in widespread showers
and thunderstorms starting Wednesday and continuing each day through
the long term period with the threat of heavy rainfall. Forcing
along with steering flow is progged to be weak with this regime so
storm motions are likely to be slow. Given plenty of moisture and
instability (1000+ j/kg in some spots), the potential for flash
flooding and debris flows will need to be monitored, particularly
over our major and most recent burn scars. The prospect of rain is
certainly good news for the ongoing drought, but hopefully it
doesn't come with the expense of flooding.
As far as temperatures go, the increased moisture will lead to
cooler and near-to-below normal daytime highs (particularly
Wednesday and beyond) as clouds and precipitation inhibit solar
insolation. On the flip side, overnight lows will be milder as a
result of limited radiational cooling. Don't be surprised if it
feels more humid than usual too- dew points will be climbing into
the 40s and 50s which isn't very common, especially in the
deserts.&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM MDT Sat Jul 17 2021
Cumulus fields have developed across the higher terrain as of 18Z
and isolated to scattered showers and thunderstorms will soon
follow. Confidence for a storm to directly impact an airfield is
highest at KTEX and that has been reflected in the TAF. Elsewhere,
VCTS will be the play, mainly at KEGE, KASE, KGUC and KDRO. As
previously mentioned, gusty and erratic outflow winds along with
brief heavy rain are the primary concerns. While VFR conditions
will prevail for the next 24 hours, brief visibility reductions to
MVFR/IFR are possible in any heavier rainfall.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDM
AVIATION...MDM
Hazardous weather outlook, Jul 17, 4:00 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
500 AM MDT Sat Jul 17 2021
COZ001>014-017>023-UTZ022>025-027>029-181100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
500 AM MDT Sat Jul 17 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms will develop over
higher terrain this afternoon with some activity drifting into
the lower valleys. Gusty outflow winds as well as moderate to
heavy rain will be possible with stronger storms. The potential
for heavy rain falling over already saturated soils and recent
burn scars may lead to localized flooding and debris flow.
Activity takes a downturn this evening, however, a few nocturnal
showers will linger into tonight across the San Juans.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Drying conditions become more prevalent Sunday and into the
beginning of next week. However, diurnal storms will persist over
the higher terrain each day. Moisture plume looks to shift back
over the region by the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 17, 12:34 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
134 PM MDT Sat Jul 17 2021
COZ002-013-172000-
Flat Tops CO-Central Yampa River Basin CO-
134 PM MDT Sat Jul 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO BLANCO COUNTY
UNTIL 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Meeker, or 25 miles southwest of Craig, moving
east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Axial and Loyd.
This includes Colorado 13 between mile markers 49 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4005 10781 4021 10793 4031 10763 4018 10752
TIME...MOT...LOC 1934Z 253DEG 26KT 4019 10777
15
Local storm report, Jul 17, 3:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST 5 NW GLENWOOD SPRINGS 39.59N 107.40W
07/17/2021 M47 MPH GARFIELD CO MESONET
MESONET STATION STOC2 STRM KING MT, GLNWOOD
4NW.
&&Debris Flow, San Juan
- When
- July 17, 4:00 PM MST
- Where
- San Juan County, 6.34 mi WNW of Silverton
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 37.851, -107.779
A debris flow occurred as a result of heavy rain over Ophir Pass in the Southwest San Juan Mountains. Social media footage showed a combination of rock and mud across the pass with cars having to turn around as a result of the debris flow.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, July 17 to 21, 20211 death · $115,000 · 7 events
- Lightning Strike in Florida, July 17, 20211 death · 1 event
- Flash Flooding and Flooding in New Hampshire, July 17 to 19, 2021$2.9 million · 15 events
- Hail and Damaging Winds in Maryland, July 17, 2021$718,000 · 1 in hail · 21 events
- Flash Flooding in Vermont, July 17, 2021$500,000 · 2 events
- Flash Flooding and Debris Flow in Arizona, July 17 to 21, 2021$301,000 · 57 kt wind · 11 events
- Flash Flooding and Flooding in Massachusetts, July 17 to 18, 2021$118,000 · 1.25 in hail · 28 events
- Damaging Winds in Virginia, July 17, 2021$118,000 · 65 kt wind · 15 events
- Flash Flooding and Hail in Pennsylvania, July 17 to 18, 2021$57,000 · 1.25 in hail · 29 events
- Flash Flood in Pennsylvania, July 17, 2021$200,000 · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021$125,000 · 50 kt wind · 7 events
- Flash Flooding in New York, July 17, 2021$102,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961526.